Nebraska, 2007

Cold in Nebraska, January 30, 2007

January 30, 2007 · NWS OAX · 7 events in 7 counties and zones

Arctic air plunged into eastern Nebraska and western Iowa on north winds of 15 to 25 mph. As temperatures fell to zero to 5 below during the early morning hours of January 30, 2007, wind chill readings fell to 20 below to 25 below over sections of northeast Nebraska and west central Iowa.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Arctic air plunged into eastern Nebraska and western Iowa on north winds of 15 to 25 mph. As temperatures fell to zero to 5 below during the early morning hours of January 30, 2007, wind chill readings fell to 20 below to 25 below over sections of northeast Nebraska and west central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 29, 7:57 PM CST, 6 hours 3 minutes earlier.

Area forecast discussion, Jan 29, 7:57 PM CST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
757 PM CST MON JAN 29 2007

.UPDATE...

UPDATED GRIDS/FORECASTS TO INCLUDE WIND CHILL ADVISORY FAR NORTH
LATE TONGIHT.

&&

.DISCUSSION...

BASED ON OVERNIGHT LOWS EXPECTED AND SUSTAINED WINDS OF 10 TO 15
MPH...DECIDED TO ISSUE A WIND CHILL ADVISORY FAR NRN COUNTIES
FROM 10Z-14Z WHEN VALUES AROUND 20 BELOW OR A BIT COLDER ARE
REACHED. ALSO ADJUSTED SKY/GRIDS TO ACCOUNT FOR LACK OF
CLOUDS/FLURRIES THIS EVENING. WITH ANOTHER BAND OF CLOUDS AND
ISOLD FLURRIES DROPPING SWD ACROSS ERN SD LEFT IN FLURRIES AFTER
MIDNIGHT NERN ZONES.

CHERMOK
&&

.PREV DISCUSSION... /ISSUED 234 PM CST MON JAN 29 2007/

SHORT TERM...TONIGHT THROUGH THURSDAY. ARCTIC AIR MASS PENETRATES
SOUTHWARD INTO THE PLAINS TONIGHT...WITH MEAN TROF SITUATED OVER THE
EASTERN CONUS. SOME WEAK LIFT DEPICTED THIS EVENING OVER THE EASTERN
DAKOTAS AS VORT ENERGY SLIPS BY WITHIN NORTHERN STREAM FLOW. OVERALL
THOUGH...QVEC SUGGEST LIFT WILL SHIFT FARTHER FROM THE CWA OVERNIGHT
AS MID LEVEL CAA SUBDUES ANY ASCENT FROM DPVA. CANNOT RULE OUT
OCCASIONAL FLURRIES THOUGH. ON TUESDAY MODELS PUSH ANOTHER VORT LOBE
ACROSS THE CWA. NIL DEEP MOISTURE/LIFT THOUGH SUGGEST DRY CONDITIONS
CONTINUING. MEANWHILE...LATE AFTERNOON WARM FRONT PUSHES EASTWARD
THROUGH THE DAKOTAS A SURFACE HIGH PRESSURE CENTER MIGRATES SOUTH
THROUGH THE CENTRAL PLAINS. PROBABLY NOT ENOUGH OF AN INFLUENCE
LOCALLY TO AFFECT HIGHS TUESDAY THOUGH. WEAK CLIPPER TYPE LOW BEGINS
TO ORGANIZE BY 12Z WEDNESDAY...AND SLOWLY SLIPS INTO THE UPPER
MIDWEST LATE IN THE DAY. THIS ALLOWS SURFACE WINDS TO SWING FROM NW
TO SW...WHILE LIFTING LLVL MOISTURE NORTHWARD INTO THE REGION. LARGE
SCALE LIFT INCREASE THROUGH THE DAY AND EVENTUALLY PHASES WITH THE
LLVL MOISTURE BY AFTERNOON...MAINLY SOUTH. THEREFORE SEEMS REASONABLE
TO FOCUS SMALL POPS MAINLY OVER SOUTHERN CWA. BY WEDNESDAY NIGHT WEAK
CAA ENVELOPS THE PLAINS WHILE LIFT SHIFTS AWAY FROM THE CWA. BROAD
UPPER TROF REMAINS SITUATES OVER THE CENTRAL CONUS THURSDAY. EXCEPT
FOR MOISTURE...SIMILAR SITUATION TO WEDNESDAY DEVELOPS AND SURFACE
WINDS AGAIN SWING TO THE SW/W BY AFTERNOON WHILE NEXT CLIPPER LOW
TREKS SOUTHEAST. NO PRECIP ANTICIPATED THOUGH DURING THAT TIME
FRAME.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY. COLD AIR STILL EXPECTED
TO DOMINATE THE FORECAST IN THE EXTENDED PERIOD. SERIES OF WAVES WILL
BRING SURGES OF ARCTIC AIR OUT OF CANADA ON STRONG NORTHWEST WINDS
DURING THE PERIOD. RIGHT NOW COLDEST AIR INDICATED FOR FRIDAY BY ALL
THE EXTENDED MODELS FOLLOWED BY AN EASTWARD SHIFT OF THE MEAN TROF
OVER THE WEEKEND INTO EARLY NEXT WEEK AS UPPER RIDGE OFF THE WEST
COAST BREAKS DOWN AND BEGINS TO PUSH INLAND. GFS A BIT MORE
PROGRESSIVE WITH ITS RIDGE POSITION THAN THE ECMWF ON DAY 7 RESULTING
IN WARMER TEMPERATURES FOR MONDAY. FOR NOW HAVE STAYED WITH
CONSISTENCY AND CONTINUED TO TREND BELOW GUIDANCE ON TEMPERATURES.
ENSEMBLE MEAN BEYOND DAY 7 STILL MAINTAINS ITS SOLUTION OF A
WEAKENING POLAR VORTEX OVER EASTERN CANADA AND A PROGRESSIVE AND
FLATTER RIDGE IN THE WEST...SO TREND TOWARD MODERATING TEMPERATURES
SOMETIME NEXT WEEK WITH QUESTION BEING EARLY OR MID WEEK TIME FRAME.

&&

OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY FROM 4 AM TO 8 AM CST TUESDAY FOR
NEZ011-012- 015-018.

IA...WIND CHILL ADVISORY FROM 4 AM TO 8 AM CST TUESDAY FOR IAZ043.

&&

DEE/FOBERT
Hazardous weather outlook, Jan 29, 7:49 PM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
749 PM CST MON JAN 29 2007

IAZ055-056-069-079-080-090-091-NEZ016-017-030>034-042>045-050>053-
065>068-078-301600-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-
ANTELOPE-PIERCE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-
DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-
CASS-OTOE-SALINE-
749 PM CST MON JAN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

WIND CHILLS OF 9 BELOW TO 19 BELOW ZERO ARE EXPECTED FROM LATE
TONIGHT INTO TUESDAY MID MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

ANOTHER ARCTIC COLD FRONT WILL PUSH INTO THE OUTLOOK AREA BY THIS
WEEKEND. AFTERNOON HIGHS WILL STRUGGLE TO REACH THE SINGLE DIGITS
DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TUESDAY.

NEZ088>093-301600-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
749 PM CST MON JAN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

WIND CHILL VALUES WILL DROP TO 5 BELOW TO 15 BELOW ZERO LATE
TONIGHT INTO MID TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

SOME LIGHT SNOW ACCUMULATIONS ARE POSSIBLE OVER THE OUTLOOK AREA
WEDNESDAY.

ANOTHER ARCTIC COLD FRONT WILL PUSH INTO THE OUTLOOK AREA BY THIS
WEEKEND. AFTERNOON HIGHS WILL STRUGGLE TO REACH THE SINGLE DIGITS
DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TUESDAY.

IAZ043-NEZ011-012-015-018-301600-
MONONA-KNOX-CEDAR-THURSTON-WAYNE-
749 PM CST MON JAN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

WIND CHILL VALUES OF 15 BELOW TO 23 BELOW ZERO ARE EXPECTED FROM
LATE TONIGHT INTO MID TUESDAY MORNING. A WIND CHILL ADVISORY HAS
BEEN ISSUED FOR THE AREA FROM 4 AM UNTIL 8 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

ANOTHER ARCTIC COLD FRONT WILL PUSH INTO THE OUTLOOK AREA BY THIS
WEEKEND. AFTERNOON HIGHS WILL STRUGGLE TO REACH THE SINGLE DIGITS
DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT TO TUESDAY.

CHERMOK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Knox

When
January 30, 2:00 AM CST to 9:00 AM CST
Where
Knox forecast zone
Reported by
Official NWS Observations
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

North winds of 15 to 25 mph and temperatures that dropped a little below zero created wind chill readings that fell into the 20 below to 25 below zero range. These cold wind chill values were observed across the area from around 2 am until 9 am before moderating slightly.

Cold/Wind Chill, Cedar

When
January 30, 2:00 AM CST to 9:00 AM CST
Where
Cedar forecast zone
Reported by
Official NWS Observations
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

North winds of 15 to 25 mph and temperatures that dropped a little below zero created wind chill readings that fell into the 20 below to 25 below zero range. These cold wind chill values were observed across the area from around 2 am until 9 am before moderating slightly.

Cold/Wind Chill, Pierce

When
January 30, 3:00 AM CST to 10:00 AM CST
Where
Pierce forecast zone
Reported by
Official NWS Observations
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

North winds of 15 to 25 mph and temperatures that dropped a little below zero created wind chill readings that fell to around 20 below.|These cold wind chill values were observed across the area from around 3 am until 10 am before moderating slightly.

Cold/Wind Chill, Wayne

When
January 30, 3:00 AM CST to 10:00 AM CST
Where
Wayne forecast zone
Reported by
Official NWS Observations
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

North winds of 15 to 25 mph and temperatures that dropped a little below zero created wind chill readings that fell to around 20 below.|These cold wind chill values were observed across the area from around 3 am until 10 am before moderating slightly.

Cold/Wind Chill, Thurston

When
January 30, 3:00 AM CST to 10:00 AM CST
Where
Thurston forecast zone
Reported by
Official NWS Observations
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

North winds of 15 to 25 mph and temperatures that dropped a little below zero created wind chill readings that fell to around 20 below.|These cold wind chill values were observed across the area from around 3 am until 10 am before moderating slightly.

Cold/Wind Chill, Cuming

When
January 30, 4:00 AM CST to 9:00 AM CST
Where
Cuming forecast zone
Reported by
Official NWS Observations
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

North winds of 15 to 25 mph and temperatures that dropped a little below zero created wind chill readings that fell to around 20 below.|These cold wind chill values were observed across the area from around 4 am until 9 am before moderating slightly.

Cold/Wind Chill, Burt

When
January 30, 4:00 AM CST to 9:00 AM CST
Where
Burt forecast zone
Reported by
Official NWS Observations
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

North winds of 15 to 25 mph and temperatures that dropped a little below zero created wind chill readings that fell to around 20 below.|These cold wind chill values were observed across the area from around 4 am until 9 am before moderating slightly.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6816, 6817, 6818, 6819, 6820, 6821, 6822.